View Mobile Site

Related Articles

  • There are no articles found.

Friends to Follow

Ask Dr. Gott 6/22

Clot will clear in time

Text Size: Small Large Medium
    DEAR DR. GOTT: I read your column in our newspaper, and I continue to be amazed at how you are so good to answer your readers' questions. I learn something from you each time. Now, I am asking for your help.
    In November 2005, I went to the hospital for a colectomy. Ovarian cancer was also found at that time. I spent longer than anticipated in the hospital, 13 days. I met with my surgeon in December 2005 as a follow-up. I had a list of questions for him, one being the terrible ache deep in my left leg. I had a blood clot, a DVT, from the ankle to the top of the thigh. I went on Coumadin. In January 2006, I started chemo treatments, and my oncologist watched the dosage until it leveled off to what I now take each day, 10 milligrams.
    I go once a week to a licensed massage therapist. I have compression hose, which I wear if I am going to be on my feet for a long time. I try to exercise by walking with my husband or walking on the treadmill, but not every day. I am doing well on my chemo, every three weeks. My CA 125 was down to 38 in August. I feel very positive about how I am being cared for. My question is, will the DVT ever go away, ever dissipate?
    DEAR READER: Your body will eventually dissolve the clot, but the process may take months. The Coumadin prevents new clot formation. Your ovarian cancer has been, I am sure, treated appropriately, so I suggest that you have a repeat ultrasound test to see whether the clot has disappeared. Then, based on this finding, your oncologist can advise you further.
    To give you related information, I am sending you a copy of my Health Report "Blood -- Donations and Disorders." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

    DEAR DR. GOTT: Six years ago, I had what they called a seizure. About a half hour after I had gone to bed, my wife heard me moaning. She came into the room and tried to awaken me but was unable to do so. She called for help, and by the time it arrived, I was conscious but confused. They took me to the hospital and determined I had had a seizure. I was not incontinent, did not flounce about; however, I had bitten my tongue. I stayed in the hospital overnight and was put on Dilantin, 100 milligrams three times a day. After a year, it was reduced to two pills a day. When my doctor retired, my new doctor reduced me to one pill a day. After recent blood tests, he suggested I discontinue the Dilantin entirely. I know of people who have had seizures after discontinuing Dilantin, and I am fearful of that happening. I would appreciate your opinion.
    <DEAR READER: I assume that you have been under the care of a neurologist. If not, you need to see such a specialist to discover why you had a seizure, if such a seizure is likely to affect you in the future and how long you must take Dilantin. There are important issues that require a specialist's input.
  • Bookmark and Share

SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Phil Boyum, Roger Allen, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.



Commenting is not available.

Commenting not available.

Please wait ...